RN

What’s the Link Between Transfusion and Lung Injury?

Although you don’t think of lung injury as a complication of blood transfusions, there is an uncommon but serious complication of transfusions called Transfusion Related Acute Lung Injury (TRALI).  TRALI occurs in 1 in 5000 transfusion, but is the cause of most transfusion-related deaths. It is the cells in plasma that cause the reaction, so TRALI is more common in plasma transfusions than in packed red blood cell transfusions. Different than allergic or anaphylactic reactions, TRALI is thought to be due to reactions of the donor cells, rather than the recipient blood cells.

In order to identify TRALI, it is important to note the onset of symptoms. Symptoms of TRALI occur within 6 hours of the beginning of the transfusion. TRALI symptoms include dyspnea, hypotension, and fever. Chest x-ray shows bilateral pulmonary edema, but without evidence of cardiac issues or fluid overload.

If you suspect TRALI, obviously stop the transfusion immediately and inform the patient’s provider. Patient management is primarily supportive. Treatment with diuretics and steroids has not been found to be useful. Oxygen and possibly mechanical ventilation are needed. Supportive care depends on the symptoms of the patient.